Positivity for cluster algebras. (English) Zbl 1350.13024

Cluster algebras, invented by S. Fomin and A. Zelevinsky [J. Am. Math. Soc. 15, No. 2, 497–529 (2002; Zbl 1021.16017)] in order to study total positivity in algebraic groups and canonical bases in quantum groups, are a class of commutative algebras endowed with a distinguished set of generators, the cluster variables. The cluster variables are grouped into finite subsets, called clusters, and are defined recursively from initial variables \(x_1, x_2,\dots, x_N\) through mutation on the clusters, which is determined by the choice of a skew-symmetric \(N\times N\) integer matrix \(B\), or, equivalently, by a quiver \(Q\). The seed includes the cluster variables and the iterative process or mutation is codified in an exchange matrix. Cluster algebras are defined via matrices and mutations and also exchange patterns via matrices and polynomials. Fomin and Zelevinsky showed that every cluster variable is a Laurent polynomial in the initial variables \(x_1,x_2,\dots,x_N\), and they conjectured that this Laurent polynomial has positive coefficients [loc. cit.]. In the paper under review, the authors prove the positivity conjecture for all skew-symmetric cluster algebras. It is worth mentioning that the authors prove positivity almost exclusively by elementary algebraic computations, and the advantage of this approach is that there is no need to restrict to a special type of cluster algebras.


13F60 Cluster algebras


Zbl 1021.16017
Full Text: DOI arXiv


[1] I. Assem, G. Dupont, R. Schiffler, and D. Smith, ”Friezes, strings and cluster variables,” Glasg. Math. J., vol. 54, iss. 1, pp. 27-60, 2012. · Zbl 1280.16015
[2] I. Assem, C. Reutenauer, and D. Smith, ”Friezes,” Adv. Math., vol. 225, iss. 6, pp. 3134-3165, 2010. · Zbl 1275.13017
[3] A. Beineke, T. Brüstle, and L. Hille, ”Cluster-cylic quivers with three vertices and the Markov equation,” Algebr. Represent. Theory, vol. 14, iss. 1, pp. 97-112, 2011. · Zbl 1239.16017
[4] A. Berenstein and A. Zelevinsky, ”Quantum cluster algebras,” Adv. Math., vol. 195, iss. 2, pp. 405-455, 2005. · Zbl 1124.20028
[5] P. Caldero and F. Chapoton, ”Cluster algebras as Hall algebras of quiver representations,” Comment. Math. Helv., vol. 81, iss. 3, pp. 595-616, 2006. · Zbl 1119.16013
[6] P. Caldero and B. Keller, ”From triangulated categories to cluster algebras,” Invent. Math., vol. 172, iss. 1, pp. 169-211, 2008. · Zbl 1141.18012
[7] B. Davison, D. Maulik, J. Schürmann, and B. SzenrHoi, Purity for graded potentials and quantum cluster positivity.
[8] H. Derksen, J. Weyman, and A. Zelevinsky, ”Quivers with potentials and their representations II: applications to cluster algebras,” J. Amer. Math. Soc., vol. 23, iss. 3, pp. 749-790, 2010. · Zbl 1208.16017
[9] A. I. Efimov, Quantum cluster variables via vanishing cycles.
[10] A. Felikson, M. Shapiro, and P. Tumarkin, ”Cluster algebras and triangulated orbifolds,” Adv. Math., vol. 231, iss. 5, pp. 2953-3002, 2012. · Zbl 1256.13014
[11] V. Fock and A. Goncharov, ”Moduli spaces of local systems and higher Teichmüller theory,” Publ. Math. Inst. Hautes Études Sci., vol. 103, pp. 1-211, 2006. · Zbl 1099.14025
[12] S. Fomin, M. Shapiro, and D. Thurston, ”Cluster algebras and triangulated surfaces. Part I. Cluster complexes,” Acta Math., vol. 201, iss. 1, pp. 83-146, 2008. · Zbl 1263.13023
[13] S. Fomin and A. Zelevinsky, ”Cluster algebras. I. Foundations,” J. Amer. Math. Soc., vol. 15, iss. 2, pp. 497-529, 2002. · Zbl 1021.16017
[14] S. Fomin and A. Zelevinsky, ”Cluster algebras. IV. Coefficients,” Compos. Math., vol. 143, iss. 1, pp. 112-164, 2007. · Zbl 1127.16023
[15] C. Fu and B. Keller, ”On cluster algebras with coefficients and 2-Calabi-Yau categories,” Trans. Amer. Math. Soc., vol. 362, iss. 2, pp. 859-895, 2010. · Zbl 1201.18007
[16] Y. Kimura and F. Qin, ”Graded quiver varieties, quantum cluster algebras and dual canonical basis,” Adv. Math., vol. 262, pp. 261-312, 2014. · Zbl 1331.13016
[17] D. Hernandez and B. Leclerc, ”Cluster algebras and quantum affine algebras,” Duke Math. J., vol. 154, iss. 2, pp. 265-341, 2010. · Zbl 1284.17010
[18] K. Lee, ”On cluster variables of rank two acyclic cluster algebras,” Ann. Comb., vol. 16, iss. 2, pp. 305-317, 2012. · Zbl 1266.13016
[19] K. Lee, L. Li, and A. Zelevinsky, ”Greedy elements in rank 2 cluster algebras,” Selecta Math., vol. 20, iss. 1, pp. 57-82, 2014. · Zbl 1295.13031
[20] K. Lee and R. Schiffler, ”A combinatorial formula for rank 2 cluster variables,” J. Algebraic Combin., vol. 37, iss. 1, pp. 67-85, 2013. · Zbl 1266.13017
[21] K. Lee and R. Schiffler, ”Proof of a positivity conjecture of M. Kontsevich on non-commutative cluster variables,” Compos. Math., vol. 148, iss. 6, pp. 1821-1832, 2012. · Zbl 1266.16027
[22] K. Lee and R. Schiffler, ”Positivity for cluster algebras of rank 3,” Publ. Res. Inst. Math. Sci., vol. 49, iss. 3, pp. 601-649, 2013. · Zbl 1300.13016
[23] K. Lee and R. Schiffler, Positivity for cluster algebras of rank 3. · Zbl 1300.13016
[24] G. Musiker, R. Schiffler, and L. Williams, ”Positivity for cluster algebras from surfaces,” Adv. Math., vol. 227, iss. 6, pp. 2241-2308, 2011. · Zbl 1331.13017
[25] H. Nakajima, ”Quiver varieties and cluster algebras,” Kyoto J. Math., vol. 51, iss. 1, pp. 71-126, 2011. · Zbl 1223.13013
[26] F. Qin, ”Quantum cluster variables via Serre polynomials,” J. Reine Angew. Math., vol. 668, pp. 149-190, 2012. · Zbl 1252.13013
[27] D. Rupel, ”Proof of the Kontsevich non-commutative cluster positivity conjecture,” C. R. Math. Acad. Sci. Paris, vol. 350, iss. 21-22, pp. 929-932, 2012. · Zbl 1266.16028
[28] R. Schiffler, ”On cluster algebras arising from unpunctured surfaces. II,” Adv. Math., vol. 223, iss. 6, pp. 1885-1923, 2010. · Zbl 1238.13029
[29] R. Schiffler, ”A cluster expansion formula (\(A_n\) case),” Electron. J. Combin., vol. 15, iss. 1, p. 64, 2008. · Zbl 1184.13064
[30] R. Schiffler and H. Thomas, ”On cluster algebras arising from unpunctured surfaces,” Int. Math. Res. Not., vol. 2009, p. no. 17, 3160-3189. · Zbl 1171.30019
[31] P. Sherman and A. Zelevinsky, ”Positivity and canonical bases in rank 2 cluster algebras of finite and affine types,” Mosc. Math. J., vol. 4, iss. 4, pp. 947-974, 982, 2004. · Zbl 1103.16018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.